This paper is only available as a PDF. To read, Please Download here.
Despite its simplicity, accidents resulting from the administration of local anesthetic agents and parenteral fluids have undoubtedly been more numerous than one would be led to believe from the few isolated cases which have been reported. While this may be construed as indicative of the infrequency of such accidents, nevertheless, it is more likely due to a failure to publish them. Physicians are always eager to report successes, but are equally reluctant to record failure or mistakes.
We believe that more accidents and reactions occur as the result of injection of the wrong solution, or one improperly prepared, than those due to sensitivity to the agent. When a physician has had the misfortoune of administering the wrong solution, and a severe reaction has ensued, he is of the opinion, and perhaps righly so, that he would be blamd for the accident, and so it has seemed to him that no good purpose would be served by reporting it. Thereby, the custom has grown up of not recording these accidents, although a service might have been rendered by repeatedly calling to the attention of the medical profession the possibility of mistakes, and emphasizing the need for safeguards in an effort to prevent them. It was with this idea in mind that the present study was undertaken, since we were unable to find reference in the medical literature to any work on this problem. Discussion may stimulate further investigation which may lead to better prophylaxis.
The migration of student and graduate nurses through the various operating rooms has enhanced the possibility of the surgeon's being given a syringe containing the wrong colorless solution. Substitution accidents may occur in several ways. The error may have been made in the pharmacy where either the wrong or an improper solution was made, or the final package was improperly or incompletely, labeled and identified. Of more frequent occurrence, in our opinion, is the error made by the nurse, the house officer, or the surgeon himself, who having several colorless solutions, such as alcohol, ether, procaine, saline, etc., on the instrument tray, may draw into the syringe the wrong solution for injection. While this error may seldom occur, when it does the result may be a
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Surgery
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Reactions to Local Anesthetic Agents.Surgery. 1941; 10: 134
- New Reagent for the Detection of Alkaloids and Glucosides.Bol. Asoc. Brasil Pharm. 1931; 12: 12
- On Toxicity of Vanillin and Ethyl Vanillin for Rabbits.J. Am. Pharm. A. 1940; 29: 425
- Eczema Professionel par la Vanille.Bull. Soc. franç. de dermat. et syph. 1937; 44: 270
- Ueber die Nachmöglichkeiten des Ulirons und Seiner Derivate.Klin. Wchnschr. 1938; 17: 116
- A Histochemical Method for Demonstrating the Presence of Sulfonamides in the Tissues.J. Lab. & Clin. Med. 1943; 28: 1642
- A Contribution to the Toxicity of Boric Acid.Zentralbl. f. Chir. 1935; 60: 1365
- Hematuria After Instillation of Borated Glycerin in the Bladder.Schweiz. med. Wchnschr. 1931; 61: 209
- Fatal Poisoning by Borax.Brit. M. J. 1928; 1: 177
- Boric Acid Poisoning.South. M. J. 1941; 34: 1286
- Pharmacopeia of the United States. 12th Revision. Mack Publishing Company, Easton, Pa.,1942: 522
☆This work was aided by a grant to Duke University by Davis & Geck, Inc., Brooklyn, N. Y.
☆Read at the meeting of the Society of University Surgeons, New Orleans, La., Jan. 29–31, 1948.
© 1948 Published by Elsevier Inc.